Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 262, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2010, 1:37 AM CDT for 4 counties in Minnesota. It was in force for 23 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2010, 1:37 AM CDT (06:37 UTC)
- Expired
- Sep 21, 2010, 2:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 55 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 1:37 AM CDT | HAIL 1 | 1 E Richfield, MN | OBSERVED AT MSP INTERNATIONAL AIRPORT. |
| Sep 21, 1:40 AM CDT | TSTM WND DMG | 2 Sw St Paul, MN | A FEW 12 INCH DIAMETER TREES DOWN NEAR RANFDOLF AND HAMLINE IN THE HIGHLAND PARK AREA. |
| Sep 21, 1:40 AM CDT | HAIL 1.25 | 2 Sw St Paul, MN | IN HIGHLAND PARK AREA POWER ALSO IS OUT. |
| Sep 21, 1:45 AM CDT | TSTM WND DMG | St Paul, MN | 12 INCH TREE BRANCH DOWN AT STINSON AND SPRINGFIELD. |
| Sep 21, 1:45 AM CDT | HAIL 0.88 | Maplewood, MN | |
| Sep 21, 1:45 AM CDT | HAIL 1.5 | 2 Sw St Paul, MN | IN HIGHLAND PARK AREA. SPOTTER INDICATES A DEAD TREE IS DOWN IN NEIGHBORHOOD. |
| Sep 21, 1:45 AM CDT | HAIL 1.5 | Maplewood, MN | MAINLY NICKEL SIZE BUT A FEW AS LARGE AS PING PONG BALL. |
| Sep 21, 1:50 AM CDT | HAIL 1.5 | Mahtomedi, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2167 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 430 m²/s²
- 0-3 km storm-relative helicity
- 743 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 16.0
The text
As transmitted, in the capitals the NWS used until 2016.
240
WUUS53 KMPX 210637
SVRMPX
MNC037-053-123-163-210700-
/O.NEW.KMPX.SV.W.0262.100921T0637Z-100921T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
137 AM CDT TUE SEP 21 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA...
SOUTHEASTERN HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA...
RAMSEY COUNTY IN EAST CENTRAL MINNESOTA...
NORTH CENTRAL DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 200 AM CDT
* AT 135 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MENDOTA...
OR ABOUT 5 MILES SOUTHWEST OF ST PAUL...AND MOVING NORTHEAST AT 40
MPH.
LOCATIONS IN THE WARNING INCLUDE...
ST PAUL...
SUNFISH...
LILYDALE...
FALCON HEIGHTS...
WEST ST PAUL...
SOUTH ST PAUL...
ROSEVILLE...
NEWPORT...
LITTLE CANADA...
MAPLEWOOD...
LANDFALL...
VADNAIS HEIGHTS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4509 9277 4507 9280 4502 9276 4499 9276
4477 9319 4492 9334 4521 9287
TIME...MOT...LOC 0637Z 233DEG 35KT 4490 9316
WIND...HAIL <50MPH 1.00IN
$$1 follow-up statement
457
WWUS53 KMPX 210649
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
149 AM CDT TUE SEP 21 2010
MNC053-210658-
/O.CAN.KMPX.SV.W.0262.000000T0000Z-100921T0700Z/
HENNEPIN MN-
149 AM CDT TUE SEP 21 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENNEPIN COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4510 9278 4507 9280 4502 9276 4499 9276
4484 9304 4499 9322 4521 9287
TIME...MOT...LOC 0648Z 230DEG 41KT 4499 9303
$$
MNC037-123-163-210700-
/O.CON.KMPX.SV.W.0262.000000T0000Z-100921T0700Z/
WASHINGTON MN-RAMSEY MN-DAKOTA MN-
149 AM CDT TUE SEP 21 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
DAKOTA...RAMSEY AND CENTRAL WASHINGTON COUNTIES UNTIL 200 AM CDT...
AT 144 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ST
PAUL...MOVING NORTHEAST AT 45 MPH.
IN ADDITION...AT 145 AM PING PONG BALL SIZE WAS REPORTED IN IN ST.
PAUL NEAR HIGHLAND PARK WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VADNAIS HEIGHTS...NORTH ST PAUL...OAKDALE...WHITE BEAR LAKE...LAKE
ELMO...MAHTOMEDI...WILLERNIE...STILLWATER...BAYPORT...GEM LAKE AND
OAK PARK HEIGHTS.
LAT...LON 4510 9278 4507 9280 4502 9276 4499 9276
4484 9304 4499 9322 4521 9287
TIME...MOT...LOC 0648Z 230DEG 41KT 4499 9303
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 11:15 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 20, 11:15 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1115 PM CDT MON SEP 20 2010 .MESO UPDATE...ISSUED 816 PM CDT THERE REMAINS POTENTIAL...ALBEIT DECREASING...FOR A COUPLE STRONG TO SEVERE THUNDERSTORMS DURING THE REMAINDER OF TONIGHT ACROSS THE FORECAST AREA. THE PRIMARY UPPER LEVEL LOW IS SEEN ON WATER VAPOR TWISTING EAST INTO SOUTHERN MANITOBA. ANOTHER WAVE IS LIFTING NORTHEAST IN THE MOIST FLOW AHEAD OF THIS FROM CO INTO SOUTHERN SD. A STRONG MID-LEVEL COLD FRONT EXISTS BETWEEN THE TWO AND IS PUSHING EAST AND WILL REPRESENT THE MAIN REASON FOR AT LEAST SHOWERS TO DEVELOP ALONG THE LOW-LEVEL BOUNDARY DUE TO WEAKENING A STRONG CAP. THE SURFACE LOW/TRIPLE POINT IN WESTERN MN WILL CONTINUE TO TRANSLATE NORTHEAST WITH THE WARM FRONTAL BOUNDARY TO ITS EAST SLOWLY LIFTING NORTH...AND THE COLD FRONT EXTENDING SOUTH WRAPPING EASTWARD. THE LOW AND DEEP LAYER SHEAR AND HELICITY VALUES TO THE EAST OF THE BOUNDARY REMAIN VERY HIGH AS SEEN ON THE 00Z MPX RAOB. BUT THE MLCIN VALUES ALSO REMAIN QUITE HIGH...WHICH IS CURRENTLY REFRAINING THE 1000 TO 2000 J/KG OF MUCAPE. IT WOULD SEEM IT WOULD TAKE CONGEALED AND SOMEWHAT SUSTAINED AND QUICK- MOVING ACTIVITY NEAR THE FRONT TO REALLY PRESENT A TORNADO AND POSSIBLY EVEN A WIND THREAT...GIVEN THE STRENGTH OF THE INVERSION AHEAD OF THE FRONT. THE MID-LEVEL LAPSE RATES WILL CONTINUE TO STEEPEN LOOKING AT THE KABR RAOB...AND AS THE MOIST PLUME AND WAVE FROM THE SOUTHWEST INTERSECT THAT...DEVELOPING AND EXISTING STORMS WILL BE ABLE TO UTILIZE THAT ELEVATED INSTABILITY WITH POSSIBLY SOME HAIL. THE HRRR HAS GRADUALLY TRENDED DOWN WITH ITS HIGHER REFLECTIVITY...BUT STILL PROMOTES GOOD COVERAGE OF SHOWERS BY EASTERN MN INTO WESTERN WI OVERNIGHT. THE PRIMARY TIME FOR A STRONG TO SEVERE STORM REMAINS BETWEEN 10 PM AND 3 AM. && .DISCUSSION.../ISSUED 340 PM/ SHORT TERM CONCERN REMAINS CONVECTIVE POTENTIAL ACROSS THE AREA. LATEST SPC MESOSCALE ANALYSIS INDICATES RAPID DESTABILIZATION ACROSS THE REGION AS SFC WMFNT LIFTS ACROSS CENTRAL MN. MIXED LAYER CAPE RISING TO 1000 J/KG OVER SC MN WITH MAIN STRONG LOW LEVEL FLOW(ABOUT 50 KTS AT H85) INTO SW MN ATTM. MID LEVEL WARMING SIGNIFICANT HOWEVER...WITH CAP ESTABLISHED ACROSS WESTERN MN WITH H7 TEMPS OF PLUS 12C ALL THE WAY INTO THE NW CORNER OF THE STATE. WATER VAPOR IMAGERY SHOWING MUCH OF THE TROUGH ENERGY LIFTING INTO WESTERN DAKOTAS NOW. THAT EXTENDS SOUTH INTO COLORADO/NEBRASKA REGION WITH SOME ACCAS INCREASING OVER CENTRAL SOUTH DAKOTA. SHOULD SEE CAP HOLD UNTIL AFTER 00Z OVER WESTERN MN...AS TROUGH SFC FRONT MOVES INTO THAT REGION. TREND OF THE HRRR SHOWS THIS FAIRLY WELL...DEVELOPING ABOUT THAT TIME AND MOVING INTO CENTRAL MN THROUGH 06Z. WILL CONTINUE CHANCE POPS FOR THIS ACTIVITY INCREASING TO LIKELY AFTER 06Z. THIS WILL CONTINUE TO MOVE EAST AS SFC FNT DROPS TO THE SOUTHEAST OF THE AREA THROUGH 18Z TUE. CHANCE POPS REMAIN IN ORDER FOR THE MORNING OVER THE SOUTHEAST CWA FOR THIS. SEVERE POTENTIAL THERE AS WELL INTO THE NIGHT AS ACTIVITY DEVELOPS ALONG THE FNT. SUPERCELL MERING/DEVELOPING INTO LINEAR COMPLEX POSSIBLE. MAIN THREAT WIND AND HAIL AS LAPSE RATES ARE STEEP. HOWEVER...SMALL TORNADO THREAT EARLY IN STORM INITIATION AS WEAK SFC LOW LIFTS INTO NORTHERN CWA...AND ALONG WMFNT. DRIER AIR WORKS INTO THE REGION FOR TUESDAY AFTERNOON...AND INTO WEDNESDAY...AS SFC FRONT DROPS SOUTH AND STALL OVER IOWA. NEXT WESTERN TROUGH LIFTS NORTHEAST AND DEVELOPS SIG SFC LOW OVER SOUTH DAKOTA. THIS LIFTS NORTHEAST ACROSS CENTRAL MN WED NIGHT INTO THU NIGHT. HEAVY RAINFALL REMAINS A DISTINCT POSSIBILITY AS THIS SYSTEM LIFTS OUT SIGNIFICANT CERTAINLY POSSIBLE...WITH PWATS AROUND 2 INCHES...WHICH IS SOME 250% ABOVE NORMAL. MODELS TRENDING BAND OF HEAVY RAINFALL...ALONG AND NORTH OF THE TRACK OF THE SFC LOW....WHICH TRAVEL MAINLY ACROSS CENTRAL CWA. CERTAINLY SOME 2-3 INCH TOTALS POSSIBLE AS SYSTEM LIFTS NORTHEAST. SHOULD SEE IMPROVING CONDITIONS INTO FRIDAY AS SYSTEM EXITS TO THE EAST. LONGER TERM IS A BIT MORE PROBLEMATIC AS GFS AND ECMWF ARE AT ODDS AS TO WHETHER ANOTHER TROUGH FOLLOWS THURSDAYS STORM INTO THE WEEKEND. HAVE TRENDED MORE TOWARD HPC/GFS/GFS ENSEMBLE MEAN FOR THIS PERIOD...WHICH HAS THE MAIN BELT OF THE WESTERLIES ALONG SOUTHERN CANADA...LIMITING SIGNIFICANT COOL AIR PENETRATION SOUTH INTO THE AREA. THIS LEAVES THE AREA IN RATHER HIGH HEIGHTS FOR THIS TIME OF YEARS...WITH TEMPERATURES TRENDING A BIT ABOVE NORMAL INTO NEXT MONDAY. && .AVIATION.../06Z TAF ISSUANCE/ CONVECTION BCMG MR WDSPRD LAST HR OR SO IN E SODAK INTO SW/CNTL MN AS SHRTWV LIFTING OUT OF CO ADDING SM ADDITIONAL FORCING. EXPCT THAT SHWRS AND TSTMS WL CONT TO BCM MR WDSPD ACRS ALL TAF SITES BUT AXN NEXT SVRL HRS. CDFNT NR BRD TO NR RWF MVG E FAIRLY RPDLY WITH 3MB 3HRLY PRES RISES IN ITS WAKE. AS CDFNT PASSES PSTFNTAL PCPN AT RWF/STC/MSP/RNH/EAU MAY CAUSE MFR CIGS/VSBYS OVRNITE. FNT SHUD REACH MSP BY 10Z. KMSP...CDFNT NR RWF SHUD REACH MSP ARND 10Z. MAINLY PSTFNL SHWRS/TSTMS SPRDG NE ACRS SW INTO CNTL MN. PCPN SHUD SPREAD INTO MSP AREA BY 07Z. XPCT MVFR CIGS TO DVLP IN PCPN IN WAKE OF CDFNT. IMPRVG CONDS TO VFR ARND 14Z. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BAP/DWE
Hazardous weather outlook, Sep 20, 8:04 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 804 PM CDT MON SEP 20 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 211200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 804 PM CDT MON SEP 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS A SMALL RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA...PRIMARILY IN CENTRAL MINNESOTA AND FAR WESTERN WISCONSIN. A COLD FRONT WILL MOVE EAST ACROSS THE OUTLOOK AREA THROUGH THE NIGHT. SCATTERED THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THE FRONT AND GRADUALLY TRAVERSE EAST. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL UP TO HALF DOLLAR SIZE. THE THREAT OF A TORNADO IS RELATIVELY SMALL AND MAINLY CONFINED TO CENTRAL AND EAST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL RETURN OVER THE OUTLOOK AREA WEDNESDAY NIGHT INTO THURSDAY NIGHT AS A STRONG AREA OF LOW PRESSURE MOVES OVER THE REGION. THE PRIMARY THREAT DURING THIS PERIOD WILL BE HEAVY RAIN. RECENT RUNOFF FROM THE PAST RAIN EVENT...HAS CAUSED SEVERAL RIVERS AND STREAMS TO REACH NEAR BANKFULL. ANY ADDITIONAL RAINFALL WILL AGGRAVATE THE FLOOD THREAT...ESPECIALLY FOR TRIBUTARIES ON AND ALONG THE MINNESOTA RIVER IN SOUTHWEST AND SOUTH CENTRAL MINNESOTA. PEOPLE WITH INTERESTS ALONG THE SWOLLEN MINNESOTA RIVER AND ITS ADJACENT TRIBUTARIES SHOULD CONTINUE TO MONITOR THE LATEST STATEMENTS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION REMAINS POSSIBLE TONIGHT ACROSS THE OUTLOOK AREA...PRIMARILY IN CENTRAL AND EASTERN MINNESOTA AND FAR WESTERN WISCONSIN.
In the hours before
Special weather statement, Sep 21, 12:37 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1237 AM CDT TUE SEP 21 2010
MNZ067-074-075-210600-
BROWN-NICOLLET-SIBLEY-
1237 AM CDT TUE SEP 21 2010
...THUNDERSTORMS DEVELOPING OVER BROWN...NICOLLET AND SIBLEY
COUNTIES THROUGH 100 AM CDT...
AT 1235 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES WEST OF NEW ULM...OR 7 MILES SOUTHWEST OF
KLOSSNER. THIS STORM WAS MOVING NORTHEAST AT 55 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
KLOSSNER.
LAFAYETTE.
NEW SWEDEN.
GAYLORD.
LAT...LON 4432 9468 4472 9412 4472 9402 4461 9388
4460 9389 4459 9390 4459 9389 4457 9390
4419 9451
TIME...MOT...LOC 0537Z 227DEG 50KT 4432 9450The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 12:37 AM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 23 min |
| Sep 21, 2:01 AM CDT | Severe Thunderstorm Warning | MPX | Washington | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.